Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 81, NWS La Crosse, WI

August 16, 2020Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 16, 2020, 2:37 AM CDT for Trempealeau County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 2:37 AM CDT (07:37 UTC)
Expired
Aug 16, 2020, 3:00 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KARX 160737
SVRARX
WIC121-160800-
/O.NEW.KARX.SV.W.0081.200816T0737Z-200816T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
237 AM CDT Sun Aug 16 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Trempealeau County in west central Wisconsin...

* Until 300 AM CDT.

* At 236 AM CDT, a severe thunderstorm was located near Independence,
  or 7 miles northwest of Whitehall, moving east at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Independence around 240 AM CDT.
  Whitehall around 245 AM CDT.
  Blair around 255 AM CDT.

Other locations impacted by this severe thunderstorm include The
Borst Valley Area, Eleva, Pleasantville, Chimney Rock, Highway 53 And
County E, Wickham Valley and Walek Knob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 9117 4425 9117 4425 9115 4421 9116
      4434 9153 4455 9153 4459 9151
TIME...MOT...LOC 0736Z 291DEG 43KT 4442 9145 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
1 follow-up statement
461 
WWUS53 KARX 160800
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
300 AM CDT Sun Aug 16 2020

WIC121-160809-
/O.EXP.KARX.SV.W.0081.000000T0000Z-200816T0800Z/
Trempealeau WI-
300 AM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREMPEALEAU COUNTY
WILL EXPIRE AT 300 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4456 9117 4425 9117 4425 9115 4421 9116
      4434 9153 4455 9153 4459 9151
TIME...MOT...LOC 0759Z 291DEG 43KT 4433 9112 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:45 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 15, 10:45 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1045 PM CDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 203 PM CDT Sat Aug 15 2020

Forecast focus is on low end rain chances through Sunday.

Weak surface high pressure is building across the area this
afternoon as a cold front progresses south and east of the region
with a drier, cooler airmass in its wake.

Scattered storms are expected to initiate across northern MN this
afternoon within northwest flow ahead of an upper level jet streak.
These may spread southeastward into the area overnight in a
weakening fashion. Will continue to mention chances for
showers/isolated thunder tonight, with the highest chances favoring
north-central/central WI, and lower confidence with the southern and
western extent of any showers.

Temps will be slightly warmer on Sunday with highs into the 80s for
much of the area ahead of a weak surface boundary approaching from
the northwest. Confidence regarding any storms is low. Upper support
appears nebulous, and low-level convergence is forecast to be weak
over the area. The highest likelihood for isolated storm development
appears to be farther west across southwest/south-central MN into
northwest IA where slightly stronger low-level forcing may intersect
a corridor of instability (SBCAPEs of 1000-1500 J/kg). As a result,
limited any low rain chances to far western areas late in the
afternoon, but expect most areas to be dry through the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 203 PM CDT Sat Aug 15 2020

On Sunday night, the shower and storm chances will be highly
dependent upon how much dew point we will have prior to the
frontal passage. The NAM and other models which are initialized
from it have the dew points climbing into the lower to mid-60s.
This results in surface-based CAPES of 500 to 1500 J/kg.
Meanwhile, the other CAM models have dew points remaining in the
50s. As a result, they have much lower surface-based CAPES. For
consistency, kept a small chance of showers and storms in the
forecast mainly south of Interstate 90.

On Monday night, the winds in the nocturnal boundary layer should
be light enough for some valley fog to develop in the Mississippi
River tributaries and the Wisconsin River.

For much of the time period from Tuesday afternoon through
Saturday, we remain in either a northwest or west northwest flow
aloft. As a result, temperatures will remain near to below
normal. The best chance of showers and storms look to be on
Wednesday and Friday. 0-1 km CAPES on these days climb into the
1500 to 2500 J/kg. However, the 0-3 km and 0-6 km shear remain
weak, so any severe chances look low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM CDT Sat Aug 15 2020

Cigs: sct-bkn high/mid level clouds tonight into Sunday, then mostly
sct/skc VFR conditions Sun night.

WX/vsby: isold shra/ts possible overnight as a weak sfc trough
interacts with a bit of instability and low level moisture transport.
Chances will hold mostly north of I-94, but can't rule out a brief
shra/ts down to I-90. Confidence not high enough to add to forecast,
but something to monitor.

Winds: light tonight, swinging to the northwest (but staying
relatively light) with the passage of a sfc trough Sun morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Aug 15, 12:38 PM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1238 PM CDT Sat Aug 15 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161745-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1238 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible overnight in north central
Wisconsin. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible late Sunday afternoon and
early evening, especially near and west of the Mississippi River.
The main hazard will be lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Aug 16, 2:15 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 AM CDT Sun Aug 16 2020

WIZ032-033-160815-
Buffalo-Trempealeau-
215 AM CDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES...

At 212 AM CDT, a strong thunderstorm was located near Mondovi, moving
southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm, along with lightning and brief heavy downpours.

Locations impacted include...
Mondovi, Osseo, Strum, Eleva, Gilmanton, Pigeon Falls, Chimney Rock,
Mondovi Airfield, Elk Creek, The Borst Valley Area, Pleasantville,
Highway 53 And County E, Walek Knob and Lookout.

If outdoors, seek shelter inside a building.

LAT...LON 4460 9117 4442 9117 4437 9161 4460 9180
TIME...MOT...LOC 0712Z 306DEG 26KT 4465 9166

Lee

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:15 AM CDTSpecial Weather StatementARXTrempealeau60 min
Aug 16, 3:08 AM CDTSpecial Weather StatementARXTrempealeau37 min
Aug 16, 4:02 AM CDTSpecial Weather StatementARXMonroe58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.